Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Twin Cities, MN

April 24, 2008Freeborn County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 24, 2008, 5:30 PM CDT for Freeborn County, Minnesota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2008, 5:30 PM CDT (22:30 UTC)
Expired
Apr 24, 2008, 6:30 PM CDT
In force
60 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 5:39 PM CDTHAIL 0.75Alden, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 242231
SVRMPX
MNC047-242330-
/O.NEW.KMPX.SV.W.0001.080424T2230Z-080424T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 PM CDT THU APR 24 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 630 PM CDT

* AT 527 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED 14
  MILES WEST OF ALBERT LEA...OR ABOUT 15 MILES SOUTHEAST OF MINNESOTA
  LAKE...AND MOVING EAST AT 37 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALBERT LEA...
  GLENVILLE...
  HAYWARD...
  ALDEN...
  CONGER...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE 
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS.

LAT...LON 4382 9305 4351 9306 4351 9365 4381 9364
TIME...MOT...LOC 2230Z 269DEG 32KT 4366 9361

$$
1 follow-up statement
000 
WWUS53 KMPX 242247
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
545 PM CDT THU APR 24 2008

MNC047-242330-
/O.CON.KMPX.SV.W.0001.000000T0000Z-080424T2330Z/
FREEBORN MN-
545 PM CDT THU APR 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR FREEBORN COUNTY...

AT 539 PM CDT...PENNY SIZE HAIL WAS REPORTED IN ALDEN WITH THIS 
STORM.

AT 540 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS SEVERE
THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF CONGER...OR ABOUT 12
MILES NORTHWEST OF GLENVILLE...AND MOVING EAST AT 37 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE MANSFIELD...TWIN LAKES...
MYRTLE...MANCHESTER...HOLLANDALE...HAYWARD...HARTLAND...GLENVILLE...
FREEBORN AND ALBERT LEA.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4382 9305 4351 9306 4351 9365 4381 9364
TIME...MOT...LOC 2245Z 269DEG 32KT 4366 9343

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 4:00 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 24, 4:00 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 PM CDT THU APR 24 2008

.DISCUSSION...

PRETTY MUCH STEADY AS SHE GOES CONCERNING THE EVOLUTION OF THE INVERTED
TROUGH OVER OUR REGION AS DISCUSSED DURING THE PAST 24 HOURS.
GFS40 HANDLED THE LACK OF MOISTURE DURING MUCH OF THE OVERNIGHT ALMOST
TO A T...SO THIS WILL BE THE MODEL OF CHOICE GOING FORWARD FOR THIS
FORECAST PACKAGE. DRY SLOT SEEN ON IR SATELLITE AT THE MOMENT ACROSS
MUCH OF THE EASTERN THIRD OF MN....WITH CONVECTIVE SHIELD OVER MUCH
OF THE SOUTHWESTERN THIRD. MUCH OF THIS ACTIVITY HAS BEEN IN THE FORM
OF SHOWERS...BUT SOME ISOLATED THUNDERSTORMS SHOULD STILL BE
ANTICPATED...WITH 850 LIS REMAINING IN THE ZERO TO -3 VARIETY PRIOR
TO 06Z...ESPECIALLY SE OF A CAMBRIDGE TO FAIRMONT LINE. JUST GOT A
REPORT FROM ST JAMES WITH JUST OVER AN INCH OF RAINFALL DURING THE
PAST FEW HOURS. EXPECT MAINLY ANOTHER ONE QUARTER TO ANOTHER THREE
QUARTERS OF AN INCH OF ADDITIONAL MOISTURE PRIOR TO DAWN...OVER
MOST LOCALES. USED THE 305K SURFACE AND THETA E ADVECTION FOR
INITIAL PLACEMENT OF PRECIPITATION TRENDS TONIGHT ACROSS THE FA.
BOTH POINTING TO BEST POPS ACROSS EASTERN HALF OF MN CWA AND WI
COUNTIES TONIGHT. A VERY STRONG 250MB DIVERGENCE COUPLET ALSO IS
OBSERVED OVER MUCH OF THIS REGION FROM 00-08Z. PARENT SURFACE CYLCONE
ABOVE NW KS WILL RIDE THE INVERTED TROF RAILS AND ENTER THE SE PORTION
OF MN BY SUNRISE ON THE MORROW. THIS WILL BE THE SECOND SURGE SO TO
SPEAK IN RAINFALL PROPENSITIES ESPECIALLY ACROSS EASTERN MN AND WESTERN
WI DURING THE DAYLIGHT HOURS ON FRIDAY. 50H TROF TO THE LEE OF
THIS SYSTEM WILL DEEPEN INTO A CLOSED LOW INSTIGATING ANOTHER GOOD CHANCE
OF PRECIPITATION OVER THE WEST CENTRAL MN BY THE LATE MORNING
HOURS AND EXTENDING INTO EVENING HORUS. BY MIDNIGHT TOMORROW NIGHT
50H LOW WILL BE OBSERVED OVER NORTHEAST MN.

&&

.AVIATION.../18Z TAF ISSUANCE/

OVERALL ITS A MISERABLE DAY FOR AVIATION OPERATIONS. WITH THE
PASSING OF THE FIRST BATCH OF PRECIP...LO CIGS AND VIS REMAIN OVER
MUCH OF THE FORECAST AREA. EXPECT CONDITIONS TO IMPROVE SLIGHTLY
AS THE INSTABILITY ASSOCIATED WITH THE NEXT SYSTEM
APPROACHES...BUT SHOWERS AND THUNDERSTORMS WILL FOLLOW QUICKLY.
ONCE THE DISTURBED WEATHER PASSES OVERNIGHT LOWER LEVELS OF THE ATMOSPHERE
WILL REMAIN SATURATED. EXPECT MVFR AND IFR CIGS TO PREVAIL WITH
FOG AND MIST SETTING IN FOR SOME LOCATIONS. SURFACE WINDS WILL
ALSO BE SWAPPING FROM SOUTHERLY TO NORTHERLY AS THIS NEXT SYSTEM
COMES THROUGH...WITH THE GOOD NEWS BEING THAT GUSTS SHOULD DIE
DOWN A BIT. LOW LEVEL TURBULENCE AND ICING WILL BE A CONCERN
DURING THE FIRST HALF OF THE FORECAST PERIOD EVEN OUTSIDE OF AREAS
OF CONVECTION.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

AJZ/TRH
Hazardous weather outlook, Apr 24, 11:14 AM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1114 AM CDT THU APR 24 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251615-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1114 AM CDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING ALONG AND SOUTHWEST OF THE MINNESOTA RIVER
IN SOUTHWEST AND SOUTH CENTRAL MINNESOTA. IF ANY THUNDERSTORMS
WERE TO BECOME SEVERE...PENNY TO QUARTER SIZE HAIL APPEARS THE
PRIMARY THREAT. THERE MAY BE A FEW STRONGER STORMS ACROSS THE
REMAINDER OF THE OUTLOOK AREA THIS AFTERNOON AND THIS EVENING
CAPABLE OF PRODUCING SMALL HAIL. THE THUNDERSTORMS ARE IN
RESPONSE TO AN EVOLVING LOW PRESSURE SYSTEM IN THE PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AS THE LOW PRESSURE CENTER DEEPENS AND MOVES TOWARDS THE REGION
ON FRIDAY AND FRIDAY NIGHT...THUNDERSTORMS...HEAVY RAIN...SNOW...AND
STRONG WINDS ARE ALL POSSIBLE OR LIKELY IN PARTS OF THE OUTLOOK
AREA.

SOME THUNDERSTORMS ARE EXPECTED DURING THE DAY FRIDAY IN FAR EAST
CENTRAL MINNESOTA AND WESTERN WISCONSIN. SOME OF THE STRONGER
THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND SMALL HAIL. RAINFALL
AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE THROUGH FRIDAY
NIGHT...THOUGH NO IMMEDIATE HYDROLOGIC CONCERNS ARE EXPECTED AT
THIS TIME.

THE SAME LOW PRESSURE SYSTEM MAY BRING A VERY LATE SEASON
ACCUMULATING SNOWFALL IN WESTERN AND CENTRAL MINNESOTA DURING
FRIDAY AFTERNOON AND NIGHT. UNCERTAINTIES REGARDING THE
PRECIPITATION TYPE REMAIN...BUT THE BEST LIKELIHOOD OF SNOW
ACCUMULATION WOULD BE NORTH AND WEST OF A MILACA TO MONTEVIDEO
LINE.

WINDY CONDITIONS ARE ALSO EXPECTED AREAWIDE ON FRIDAY AND FRIDAY
NIGHT WITH GUSTS IN EXCESS OF 40 MPH EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

TRH/MTF/JPR

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.